• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

Do you have body image issues? Or is it a genuine concern? or you just don't give a s***?

LORD BURT

LORD BURT

Well-known member
Joined
Jul 8, 2013
Messages
31,347
Location
Mordor
Do you have body image issues? Or is it a genuine concern? or you just don't give a s***?

A lot of us struggle with weight due to inactivity, meds - side effects, apathy, middle age etc.

I know I do.

I would like to be slimmer, but if I don't make it, I guess it is still okay? Right?

I mean a modern day schizo is always going to be a big person.

What are your thoughts?
 
NWiddi

NWiddi

Well-known member
Forum Safety Team
Joined
May 6, 2017
Messages
2,379
Location
Sheffiield
Before the Olanzapine I had a great metabolism, I could eat anything and not go over 10 stone.

Now I'm 15 stone plus and my latest blood tests are coming back saying I have high cholesterol and fat.

I can't wear jeans any more and wear trackie bottoms for the elasticated waistband.

I'm a little self conscious about the weight but mostly I consider it to be worth the trade, stability for weight gain.
 
LORD BURT

LORD BURT

Well-known member
Joined
Jul 8, 2013
Messages
31,347
Location
Mordor
I also take olanzapine. It is a contributing factor. Do you think it slows down the metabolism? My pdoc would not admit to that.

I also think I got big because I spent a lot of time sitting in front of the computer. At least if I had a job, I would be a lot more active during the day.

Not for one second would I stop my meds, because I have done that once, and it went south real quick.
 
NWiddi

NWiddi

Well-known member
Forum Safety Team
Joined
May 6, 2017
Messages
2,379
Location
Sheffiield
Pdoc's are notorious for not telling us the full truth, I'm hoping to attend college later this year to learn psychology myself and follow in the footsteps of voice hearers like Eleanor Longden and Ron Coleman. I plan on being a lot more truthful if I make it into mental health services and be in a position to help others like me.

I don't really eat much more than I used to so I'm guessing about the metabolism, another contributing factor was me doing lots of exercise in between episodes, I had a four pack and larger arms which were so large I now have small stretch marks on my inner arms because I gave up the exercise during my second episode and never went back to it.

I go to walks every Tuesday with the Early Intervention Team which are usually a mile or two but that isn't enough to lose much weight.
 
LORD BURT

LORD BURT

Well-known member
Joined
Jul 8, 2013
Messages
31,347
Location
Mordor
Good luck with college. I hope that works out for you. I find it really inspiring when I see mental health veterans returning to meaningful work after recovery.

I think you can do a lot of good being an expert from experience.

I went vegan for two months last year and lost hardly any weight. I was wondering if it was because of the meds. It was really discouraging.
 
Anon_21

Anon_21

Well-known member
Joined
Feb 24, 2018
Messages
1,654
Location
US
Every time ive ever taken an antidepressant I've gained weight. Every time ive stopped, weight lost. So there is definitely a correlation, and the worst part is that it doesn't matter how hard you diet or exercise on the pills, the best I could ever do was keep it steady, not lose.

I feel horrible about my body now (but I only seem to like it when I have an eating disorder, and then no one really likes their bodies). I keep comparing my weight--and subsequent self worth--to what I used to look like. I actually think people are looking at my waist line and hating me for not being able to get it back down after I had my baby.

Thing is, I look at other people, note loose skin or extra weight, and I don't think a damn thing about it. That is who they are and they are wonderful people.

If only we could all look at ourselves that way, ya know?
 
I

IWILLOBTAINMENTALHEALTH

Guest
I hate my body. It is too fat, my face has too much acne, and my body is too weak! :yuck:
 
boudreauj4

boudreauj4

Well-known member
Joined
Jan 6, 2017
Messages
815
My mother went vegan and didn't lose any weight.

When I was a child, I got very self conscious about my weight and man boobs so I started wearing a T shirt whenever I went swimming. I don't do that any more. I am less self conscious about my weight now even though I am much fatter than I was as a child. But I don't like to wear shirts tucked into my pants because it shows my fat more. I weigh the same now as my highest weight I ever was before I started antipsychotics, now that I take ziprasidone, a weight neutral drug. But I've weighed less, like when I stopped taking my risperidone I lost weight. But like you said, I don't want to do that again. I've learned my lesson about stopping my medication.
 
vanish

vanish

Well-known member
Forum Safety Team
Joined
Sep 29, 2014
Messages
2,904
Location
The Land of Oz
I learned my lesson the hard way about stopping medication. I believed I was being unwillingly cast into the role of schiz and didn't really need the meds... big mistake! Having said that though, I've gained twice my body weight since starting on meds and I find I hate looking in the mirror or buying clothing. I used to be size 12 to 14 now I am size 24. Used to weigh around 70kg and now horrifyingly, I am hovering around 140kg. It sucks! I eat right and exercise and nothing happens! I swim laps as my joints are screwed from the excess weight. I walk everywhere as I don't drive and get bullied by strangers in the street which does nothing for my self confidence. Interestingly before antipsychotics, I was self medicating with illicit substances and was at my thinnest ever... 65kg.
 
Mark_01

Mark_01

Well-known member
Joined
Jun 4, 2013
Messages
2,588
Location
California
It is possible to lose weight on meds if you stay under 1500 calories a day and do light exercise, like walking. Be honest with yourself, no candy, no beer, no coke, no cake, no sugar, no no no.
 
LORD BURT

LORD BURT

Well-known member
Joined
Jul 8, 2013
Messages
31,347
Location
Mordor
I am going to give it another go when I get rid of this cold. I am just going to walk everyday and hope for the best. It is a bit like playing hit and hope in a game of pool. (y)
 
I

IWILLOBTAINMENTALHEALTH

Guest
Good job. I'm glad to hear it. If you do enough walking it can be a really good exercise. :) The safest one with the least injuries.
 
Lone_wanderer

Lone_wanderer

Well-known member
Joined
Jan 22, 2012
Messages
3,909
I've lost all the weight I put on when I was on atypicals by a combination of eating less, drinking less and walking a lot, the older generation drugs have nasty side effects of their own, however. I used to have bad issues over the way I looked and my weight probably a serious case of Body Dysmorphic Disorder and mild Anorexia, however thanks to meditation these days I don't give a s**t.
 
boudreauj4

boudreauj4

Well-known member
Joined
Jan 6, 2017
Messages
815
I think I heard that walking burns almost the same amount of calories as jogging the same distance. It's just that jogging that distance burns them in a shorter amount of time because you can do it quicker.
 
Thread starter Similar threads Forum Replies Date
Y Schizophrenia Forum 2
Top